Jump to content
oskcajga

Excitotoxicity: Glutamanergic Hyperactivity Induced Toxicity?

Recommended Posts

oskcajga

I rarely post topics like this, but I believe I've finally stumbled upon one of the potential mechanisms behind the symptoms that I've been suffering with for the past several years.  It's in regards to the hypothesized glutamanergic hyperactivity related to downregulation of serotonin receptors, as hypothesized by some prominent members of this forum.  At first I tended to dismiss that hypothesis as simple disregulation which would result in the brain communicating incorrectly with its various regions, but then I did a little bit more investigation and stumbled upon this:

 

https://en.wikipedia.org/wiki/Excitotoxicity

 

Long Story Short:  Glutamate in the correct proportions is critical for the correct functioning of the central nervous system - but when these proportions change, the effects can be disastrous.   If SSRI users experience chronic downregulation of serotonin receptors, which then causes an uptick in glutamanergic processes - how can one not see the possible connection?  Even short term increases in a "glutamanergic storm" in the brain can cause serious harm in healthy people - what happens when we not only have a glutamanergic storm, but also a hyperactive sympathetic nervous system, and all the downstream effects of increased levels of norepinephrine, cortisol, - changes in acetylcholine, dopamine, thyroid hormones, sex hormones, etc etc etc etc? 

 

It's definitely not good, and anyone who escapes taking antidepressants without long term harm should honestly consider themselves as lucky as someone who manages to walk away from a plane wreck unscathed. 

 

It's hypothesized with a remarkable amount of anecdotal evidence at this juncture that antidepressants can cause neuropathies, this is evidenced by PSSD and various long term symptoms that people who try to stop taking antidepressants experience (eye pain, burning in the head, burning and tingling in the extremities, a "wet glove" sensation along the limbs)". 

 

Dr. Healy considers neuropathies in more detail in this video:

 

(START AT 29 MINUTES): 

Share this post


Link to post
Share on other sites
powerback

I rarely post topics like this, but I believe I've finally stumbled upon one of the potential mechanisms behind the symptoms that I've been suffering with for the past several years.  It's in regards to the hypothesized glutamanergic hyperactivity related to downregulation of serotonin receptors, as hypothesized by some prominent members of this forum.  At first I tended to dismiss that hypothesis as simple disregulation which would result in the brain communicating incorrectly with its various regions, but then I did a little bit more investigation and stumbled upon this:

 

https://en.wikipedia.org/wiki/Excitotoxicity

 

Long Story Short:  Glutamate in the correct proportions is critical for the correct functioning of the central nervous system - but when these proportions change, the effects can be disastrous.   If SSRI users experience chronic downregulation of serotonin receptors, which then causes an uptick in glutamanergic processes - how can one not see the possible connection?  Even short term increases in a "glutamanergic storm" in the brain can cause serious harm in healthy people - what happens when we not only have a glutamanergic storm, but also a hyperactive sympathetic nervous system, and all the downstream effects of increased levels of norepinephrine, cortisol, - changes in acetylcholine, dopamine, thyroid hormones, sex hormones, etc etc etc etc? 

 

It's definitely not good, and anyone who escapes taking antidepressants without long term harm should honestly consider themselves as lucky as someone who manages to walk away from a plane wreck unscathed. 

 

It's hypothesized with a remarkable amount of anecdotal evidence at this juncture that antidepressants can cause neuropathies, this is evidenced by PSSD and various long term symptoms that people who try to stop taking antidepressants experience (eye pain, burning in the head, burning and tingling in the extremities, a "wet glove" sensation along the limbs)". 

 

Dr. Healy considers neuropathies in more detail in this video:

 

(START AT 29 MINUTES): 

 

Great  info thanks .truly scary what we face by the sounds of what doctor healy  describes .very interesting towards the end about doctors and there attitude, we are looking at generations before the vast majority change.my own doctor has been hostile to the criticism from me .I've told him on many occasions I believe your trying to help but this is not the way I've learned anymore  I've said to him .

I try to reinforce appreciation for the help ,I want to keep an open dialogue with him so he can see it can be done a different way.

He is actually pretty open minded in other ways ,he's a fan of Eckhart tolle and I've recently told him about gabor mate ,so I believe there is hope  .

Share this post


Link to post
Share on other sites
oskcajga

It seems more likely to me that excitotoxitiy would occur after stopping an SSRI rather than during "treatment".  During "treatment", the downregulation of serotonin receptors will be effectuated due to increased levels of serotonin in the synapse which should establish some form of homeostasis between the brain regions that resembles baseline levels.  It's after stopping that the downregulation of the receptors causes the problems described above because there is a lack of serotonin in the synapses while simultaneously your brain is waiting for the 5ht receptors to be re-synthesized. 

 

Perhaps this is why people experience such profound withdrawal reactions:  their body is being overstimulated to the point of possible toxicity.

 

Overall, I think that excitotoxicity is probably just PART of the situation but even if this occurs to a small degree, even for a short period of time (a matter of weeks until serotonin receptors resynthesize) the effects can be quite problematic and probably last for a while.

Share this post


Link to post
Share on other sites
powerback

hi thanks for this very intersting .

I have got alot of nasty symptoms

 

It seems more likely to me that excitotoxitiy would occur after stopping an SSRI rather than during "treatment".  During "treatment", the downregulation of 5h5 receptors will be effectuated due to increased levels of serotonin in the synapse which should establish some form of homeostasis between the brain regions that resembles baseline levels.  It's after stopping that the downregulation of the receptors causes the problems described above because there is a lack of serotonin in the synapses while simultaneously your brain is waiting for the 5ht receptors to be re-synthesized. 

 

Perhaps this is why people experience such profound withdrawal reactions:  their body is being overstimulated to the point of possible toxicity.

 

hi .this is very interesting ,I'm dealing with a lot of nasty withdrawal symptoms and I'm still on 37.5 ,went off 75mg overnight bout 18 months ago ,so i wonder does this create the same disregulation    in the brain .

Share this post


Link to post
Share on other sites
Lakelander82

I never knew Dr David Healy was an Irishman, you learn something new everyday as they say...

Share this post


Link to post
Share on other sites
PabloHoney825

SSRIs and other drugs to not cause "glutamate storms". Yes, they increase glutamate due to upregulayted glumatate receptors, but these storms are from physical head trauma in which cells are ruptured (stroke, car accidents, TBI). 

I hope everyone is doing better? 

  • Like 2

Share this post


Link to post
Share on other sites
Pleasehelpme4

Even If glutamate levels increased during SSRI WD, I highly doubt someone would experience a "glutamate storm" unless you were going through some SERIOUS alcohol or benzo withdrawal, plus trauma happening like @PabloHoney825 said. Now the question is, does the increased levels of glutamate during SSRI WD cause harm to the affected neurons? I cant find any research on that. I would suspect that one would feel the results of increased glutamate activity (hyperalgesia, anxiety, restlessness..) but to say neurons are experiencing DEATH is a big leap.

 

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3968911/

 

Im all for hypothesising mechanisms of WD, but we have to remember the brain is EXTREMELY complex and resilient. We also have not read all of the studies out there nor are we trained neurologist with access to specific research. Over simplification and quick accusation with limited knowledge and evidence can lead to sceptical conclusions. 

 

Now lets just say EVEN IF "glutamate storms" or exitotoxicity happened during AD WD, the process of prevention (proper tapering) and recovery would be the same for everyone. All of us here want to be informed, but at the same time we are all trying to heal. Its like trying to go back and figure out how the car wreck happened is not going to help those already hurt from it. It has already happened. We don't need added anxiety, grief, or regret during the healing process. Most of us here probably already have googled evey symptom we have and found all the worse possible outcomes and causes. I hope this helps ease the minds of others 💚

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy